Writing tremor (WT) is a task-specific tremor that occurs only or mostly while writing with the dominant hand. Secondary cases are extremely uncommon. We report on a patient who, after developing a WT after an ischemic stroke, had a remarkable response to topiramate (TPM).
A 65-year-old right-handed man with a history of arterial hypertension, dyslipidemia, and coronary heart disease presented dizziness and headache followed by a loss of consciousness and then a right hemiparesis. He regained his strength on the fifth day. Fourteen days after stroke, he developed a WT as well as other complications with activities such as welding (he is a welder) and using a spoon. He was treated with 50 mg/d of TPM with marked improvement in WT. A few weeks after TPM was discontinued, the WT symptoms reappeared and he was retreated, showing the same beneficial reaction.
Electromyographic record showed a 5- to 6-Hz tremor in his right hand, and a magnetic resonance imaging showed bilateral small frontoparietal subcortical infarcts.
Primary WT pathophysiology is not well known, and secondary WT as a result of stroke is even less considered. Although patients with essential tremor benefit with TPM and WT could be a variant of essential tremor, we used TPM with our patient and there was a marked benefit.